What is Organophosphates Insecticides Poisoning?
The chemicals used in organophosphates insecticides are made to interrupt the nervous system, decrease the heart rate, and cause muscle tremors and paralysis of insects. The problem is, they do the same thing to dogs as they do to the insects they are aimed at deterring. There are also some products on the market that are made with certain organophosphates to deter and get rid of fleas and ticks on animals. These products can be used safely if the directions are followed, but many times there is a misunderstanding in the dosage or a mixture of two different organophosphates (flea collar and flea medication) are used, which can be fatal. The antidote is available, but to be effective, it has to be given right away and repeated every two hours for several days.
Organophosphates, which are made from phosphoric or phosphonic acid, are found in many kinds of insecticides, from lawn chemicals to flea and tick treatments. These can be extremely dangerous to your dog and can even be fatal without treatment. These toxic chemicals may be absorbed into the skin, through the lungs, or in the gastrointestinal tract and can affect your dog’s muscular and nervous system. It is important to note that although organophosphates have been approved for use in flea and tick collars and products, there are safer alternatives available.
Book First Walk Free!
Symptoms of Organophosphates Insecticides Poisoning in Dogs
The symptoms are separated into three categories, which are acute (up to 24 hours), delayed (24 hours to 2 weeks), and late (after 2 weeks). There are also three types of bodily functions that are affected. Nicotinic (neural and neuromuscular activity), muscarinic (parasympathetic activity), and central (peripheral activity).
Acute (up to 24 hours)
- Breathing trouble
- Dilated pupills
- Frequent urination
- Gastric cramping
- Low blood pressure (hypotension)
- Excessive salivation
- Watery eyes
- Respiratory distress
Delayed (24 hours to 2 weeks)
- Twitching muscles
- Muscle weakness
- Respiratory paralysis
- Slow reflexes
- Decreased heart rate (bradycardia)
- Extrapyramidal effects
- Loss of voluntary movement
- Involuntary movements of the tongue
- Uncontrollable repetitive movements
Late (after 2 weeks)
- Nerve pain and tingling
- Impaired digestion
Causes of Organophosphates Insecticides Poisoning in Dogs
Your pets can get a toxic dose of organophosphate insecticides from a flea treatment, medication, or from lawn chemicals. Some of the most common are:
Diagnosis of Organophosphates Insecticides Poisoning in Dogs
Your dog will first be examined by the veterinarian. This will include eye, nose, and mouth checkup, reflexes, blood pressure, heart rate, respirations, breath sounds, and oxygen level. An electrocardiogram (ECG) will probably be used right away to monitor your dog’s heart rate during the examination. The ECG is a painless diagnostic machine that measures the muscular and electrical function of your dog’s heart. The veterinarian will need all the information about what happened and what symptoms you have observed, any recent illnesses, injuries, and changes in behavior or appetite. Try to bring in a sample of the insecticide to help aid in the diagnosis.
Laboratory tests will be done, such as chemical profile, blood gas levels, complete blood count (CBC), urinalysis, fecal examination, liver enzyme test, and blood glucose level. After the physical examination, the vet will make sure your dog is stabilized and induce vomiting.
Treatment of Organophosphates Insecticides Poisoning in Dogs
The veterinarian will admit your dog to the hospital and start him on IV fluids and atropine to control and reverse the effects on the central nervous system. Oxygen therapy will be given to help with breathing difficulty. Anticonvulsants will also be given if your dog has been having seizures. In the case of paralysis, pralidoxime can be used to reverse the symptoms if it has been less than 48 hours since poisoning.
Specific treatment for organophosphate poisoning depends on the method of transmission. For topical or inhalation poisoning, the veterinarian will bathe your dog in a special shampoo and rinse with hot water until the chemical is completely rinsed from your dog’s coat and skin. Your dog will be placed in an oxygen cage or intubated to help with respiratory distress while the medication does its job. The veterinarian will try to induce vomiting if the method of poisoning was oral. Activated charcoal will also be administered to absorb the poison and help it pass through the body in the stool.
Recovery of Organophosphates Insecticides Poisoning in Dogs
Your dog’s chances of recovery depends on how much organophosphates have been absorbed and how soon treatment is started. It can also depend on the overall health of your dog. If your dog is healthy, and you are able to start treatment within 12 hours, the chances are fairly good if the level of poisoning is not extreme.
If the treatment is delayed or an extreme level of poison was absorbed into your dog’s system, the prognosis is not good. Many owners decide to euthanize their dog in this case to prevent a painful and prolonged death. To prevent this from happening again, keep all pesticides out of your dog’s reach and be sure to read all the directions before administering any pet flea or tick treatments. If you are in doubt, call your veterinarian.
Organophosphates Insecticides Poisoning Questions and Advice from Veterinary Professionals
I believe my dog has organphosphate poisoning. She has been on trifexis for 3 months. after the first dose, she started having incontinence thru the night. Peeing on the floor even when water was taken up and she went for late night walks. After the second dose a month later withing 6 days she could barely walk and was if considerable pain in the back end. I vetted her and we concluded it was a possible bowl obstruction. (costipation and with bed rest, carprofen and a heating pad she recovered in about 2 weeks and was back to her normal self. So with a healthy dog and a month later I gave her her 3rd monthly preventative. By now I am paying closer attention and notice she is just not herself within hours of the medication ...She is distant and for a lack of better words acting dumb. Over the next 5 days she slowly declined and was acting tired. Then boom complete paralysis in the legs. She can not walk without assistance, but does have control of bowl and bladder. She is in no pain which is great but has to be assisted with a sling to go outside. Zoey is a 65 lb pit and was given trifexis preventative for a 60.1 to 120 lb dog. I firmly believe with no other health issues and recent clean bill by the vet the issue is toxic poisoning by organphosphates.
My 40 days old puppy has licked chlorpyrifos, after which he is puking and have diarrhoea, has been to vet four tines since then and now he is just laying and breathing. And doing nothing else.
Please tell what to do. He have been on RL and is taking some medications.
Add a comment to Zoey's experience
Was this experience helpful?
My dog has thrown up 3 times in the last 8 hrs he is quiet and to himself what do I do. His throw up has been light brown with little chunks.
Add a comment to Julius's experience
Was this experience helpful?